Second order quasilinear PDEs and conformal structures in projective space.
journal contributionposted on 2020-02-03, 14:06 authored by P.A. Burovskiy, Evgeny FerapontovEvgeny Ferapontov, SP Tsarev
We investigate second-order quasilinear equations of the form fijuxixj = 0, where u is a function of n independent variables x1, …, xn, and the coefficients fij depend on the first-order derivatives p1 = ux1, …, pn = uxn only. We demonstrate that the natural equivalence group of the problem is isomorphic to SL(n + 1, R), which acts by projective transformations on the space Pn with coordinates p1, …, pn. The coefficient matrix fij defines on Pn a conformal structure fij(p)dpidpj. The necessary and sufficient conditions for the integrability of such equations by the method of hydrodynamic reductions are derived, implying that the moduli space of integrable equations is 20-dimensional. Any equation satisfying the integrability conditions is necessarily conservative, and possesses a dispersionless Lax pair. The integrability conditions imply that the conformal structure fij(p) dpidpj is conformally flat, and possesses infinitely many three-conjugate null coordinate systems parametrized by three arbitrary functions of one variable. Integrable equations provide examples of such conformal structures parametrized by elementary functions, elliptic functions and modular forms.
EPSRC grant EP/D036178/1
European Union through the FP6 Marie Curie RTN project ENIGMA (Contract number MRTN-CT-2004-5652)
ESF programme MISGAM
Russian–Taiwanese grant 06-01-89507-HHC (95WFE0300007)
RFBR grant 04-01-00130
- Mathematical Sciences
Published inInternational Journal of Mathematics
PublisherWorld Scientific Pub Co Pte Lt
- AM (Accepted Manuscript)
Publisher statementElectronic version of an article published as International Journal of Mathematics 21(6), pp. 799-841 https://doi.org/10.1142/s0129167x10006215 © World Scientific Publishing Company. https://www.worldscientific.com/worldscinet/ijm
DepositorProf Evgeny Ferapontov 31 January 2020
CategoriesNo categories selected
Multidimensional dispersionless integrable systemshydrodynamic reductionsintegrabilityconformal structuresdispersionless Lax pairsconservation lawsScience & TechnologyPhysical SciencesMathematicsDISPERSIONLESS KP HIERARCHYHYDRODYNAMIC TYPEINTEGRABLE SYSTEMSWHITHAM HIERARCHYBENNEY EQUATIONSTAU-FUNCTIONREDUCTIONSGeneral MathematicsPure Mathematics